Hearing loss, a chronic cough, confusion and more can all be due to your medication…
We all know that drugs can have side effects, but we don’t always make the connection between the drug and the adverse reaction. That’s because some drug side effects are surprisingly hard to recognize. That can be dangerous. A recent Harvard study found that adverse drug reactions accounted for more than 4 million annual visits to ERs and outpatient clinics. Troubling symptoms that could actually be caused by a drug you’re taking…*
• Symptom: A dry, hacking cough that gets worse when you lie down at night—and that you don’t think is caused by a cold, allergies or smoking.
Possible cause: An angiotensin converting enzyme (ACE) inhibitor, such as lisinopril (Zestril, Prinivil), captopril (Capoten) or enalapril (Vasotec). Patients are usually told that this class of blood pressure–lowering drugs can sometimes cause dizziness. But doctors don’t always mention that a nagging cough will plague up to 20% of patients.
More clues: An ACE-related cough usually develops several months after starting the drug (although it may begin immediately)…is more common in women and the elderly…and usually will go away after a few days of stopping the drug (but this can sometimes take up to four weeks).
My advice: You might be able to switch to a different ACE inhibitor, but the “class effect” means that similar drugs often have similar side effects. You will probably need to discontinue the drug and switch to an angiotensin receptor blocker (ARB), such as losartan (Cozaar) or valsartan (Diovan). These drugs work in much the same way as ACE inhibitors but don’t cause coughing.
• Symptom: Irregular heartbeat (arrhythmia) that often occurs when you stand up after sitting or lying down—and feels as though your heart is pounding or racing as if you just exercised heavily.
Possible cause: A broad-spectrum antibiotic, such as levofloxacin (Levaquin) or ciprofloxacin (Cipro). Drugs in this class, known as quinolone antibiotics, can trigger torsades de pointes, a dangerous type of arrhythmia. Macrolide antibiotics, such as azithromycin (Zithromax), can also have this effect.
The risk for arrhythmias is particularly high in patients who take a quinolone antibiotic plus a thiazide diuretic, such as hydrochlorothiazide (Microzide), typically used for high blood pressure. Some diuretics can lower levels of potassium and change the heart’s normal rhythm, which can magnify the arrhythmia caused by the antibiotic.
Lengthy episodes (10 seconds or more) of torsades de pointes can cause seizures, a loss of consciousness or even death.
My advice: Get to an ER immediately if you develop a rapid heartbeat. Tell the doctor that you’re taking a quinolone or macrolide antibiotic. He/she will probably prescribe a different drug (assuming that you still need the antibiotic). In most cases, the heart will “reset” itself fairly quickly after treatment. This type of arrhythmia won’t come back once the drug is discontinued.
• Symptom: Sudden psychosis, a change in mental status that affects you emotionally and physically, causing severe confusion, nervousness, slurred speech and/or poor coordination.
Possible cause: Phenytoin (Dilantin), commonly used to treat epileptic seizures and, in some cases, an irregular heartbeat. It’s a tricky drug to use because there’s a fine line between a therapeutic dose and a toxic dose. Most people who develop psychosis have been given a dose that’s too high.
My advice: Don’t neglect the laboratory tests recommended by your doctor. Patients who take phenytoin require regular tests—every three months or monthly if the drug dose changes or adverse drug effects are suspected—to measure drug levels in the blood. Routine tests also measure albumin, a protein that binds to the drug. Phenytoin is more likely to cause problems in patients with low albumin levels (less than 3.4 g/dL).
Patients who experience a change in mental status will recover quickly once the drug is discontinued for a few days, then restarted at a lower dose. If toxic levels of phenytoin occur regularly despite decreasing the dosage, a different medication should be considered.
• Symptom: Sudden hearing loss. You might notice that you’re having trouble hearing high frequencies (high music notes, women’s voices, etc.) or that everything sounds a little “muddy.”
Possible cause: Furosemide (Lasix), a diuretic that’s often used to treat high blood pressure and swelling in the feet and/or legs. At high doses, it can cause a loss of potassium, which can impair the hair cells in the inner ear and the nerves that transmit sounds to the brain.
Most cases of ototoxicity (damage to the inner ear) occur in patients who take the drug intravenously. But it can also occur with standard oral doses, particularly when furosemide is paired with other drugs (such as the painkillers Celebrex and Advil) that also have hearing loss as a side effect.
My advice: If you’re taking furosemide and notice any degree of hearing loss—or you suddenly develop tinnitus (ringing sounds in the ears)—see your doctor right away. Hearing loss is a rare side effect, but the damage can be permanent if the drug isn’t stopped quickly enough. Careful monitoring is crucial, especially when using a high dose.
• Symptom: Intense abdominal pain that isn’t accompanied by fever or other signs of illness.
Possible cause: Codeine or other narcotic painkillers. Many people know that these drugs can cause constipation, which occurs in up to 90% of those who take them. What they don’t realize is that constipation that lasts for more than one or two weeks can lead to fecal impaction, an intestinal blockage that completely stops the passage of stools, causing intense pain.
My advice: Ask your doctor to prescribe the lowest possible dose. It won’t completely prevent constipation, but it will reduce the risk for impaction. Be sure to drink a glass of water every few hours and get regular exercise. Fluids and exercise moisten stools and increase the frequency of bowel movements.
Also helpful: Take a daily dose of a stool-softening medication, such as docusate (Colace)…or use stimulant laxatives such as bisacodyl (Dulcolax) when you haven’t had a bowel movement for several days.
Another option: Ask your doctor if you can use nonopiate forms of pain control, such as lidocaine patches.
*Never stop taking a prescribed drug or change your dose without consulting your doctor.